Colorado, 2008Flash Flooding in Colorado, August 6, 2008
August 6, 2008 · NWS BOU · 2 events in 2 counties and zones
Heavy rain caused flash flooding in Greeley. Many roads in and around town were either flooded or washed out.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $60,000
- Crop damage
- $35,000
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy rain caused flash flooding in Greeley. Many roads in and around town were either flooded or washed out. Floodwaters along 10th Street, the main thoroughfare in Greeley, had anywhere from 1 to 3 feet of water covering the roadway. Several cars were stalled in the floodwaters. Extensive flooding was also observed in Evans, along U.S. Highways 34 and 85. The rain flooded the basement of Greeley City Hall along with numerous other homes and businesses in town. In addition, heavy rain caused considerable damage to several county roads and culverts south of Akron, in Washington County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Aug 6, 2:40 PM MST, 4 hours 15 minutes earlier.
Area forecast discussion, Aug 6, 2:40 PM MST, 4 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
340 PM MDT WED AUG 6 2008
.SHORT TERM...CONVECTION HAS BEEN SLOW TO START BUT WITH FLASH FLOOD
WATCH SET TO BEGIN AT 4PM STORMS ARE DEVELOPING RAPIDLY IN LARIMER
COUNTY. STILL EXPECT TO SEE SOME SLOW MOVING HEAVY RAIN PRODUCING
STORMS THIS EVENING...EXPECIALLY IN AND NEAR THE FOOTHILLS WHERE
NORTHEAST UPSLOPE FLOW WILL BE MAXIMIZED. A SURFACE LOW IN EAST
CENTRAL COLORADO WILL SLOWLY SAG SOUTH TONIGHT...WITH NORTHEASTERLY
FLOW ACROSS THE PLAINS WITH RICH DEWPOINTS. THE MORNING SOUNDING IN
GJT WAS MOIST ADIABATIC WITH HIGH PW...AND THAT AIR WILL BE OVER OUR
AREA TONIGHT. THERE IS ALSO AN UPPER TROUGH THAT WILL PROVIDE LIFT
TO THE CWA THIS EVENING. STORMS WILL SLOWLY DECREASE NORTH TO
SOUTH LATE TONIGHT...WITH SOME RESIDUAL MORNING SHOWERS. THE
CONVECTION IS SET TO ERUPT AGAIN THURSDAY AFTERNOON ESPECIALLY OVER
THE HIGHER TERRAIN. IN THE WAKE OF THE SURFACE LOW...THE MAX TEMPS
ON THURSDAY SHOULD BE MUCH COOLER. THE MODEL GUIDANCE MAY BE A
SHADE TOO COOL SO WENT MOSTLY MID TO UPPER 70S ON THE PLAINS.
.LONG TERM...THE UPPER RIDGE AXIS REMAINS JUST WEST OF THE FORECAST
AREA THROUGH THE PERIOD WITH WEAK UPPER TROUGHING FOR US FRIDAY INTO
SATURDAY. WEAK WEST-NORTHWESTERLY FLOW ALOFT IS PROGGED THROUGH
SATURDAY. THE QG VERTICAL VELOCITY FIELDS HAVE WEAK UPWARD VERTICAL
VELOCITY OVER THE FORECAST AREA THURSDAY NIGHT AND FRIDAY WITH WEAK
DOWNWARD MOTION FRIDAY NIGHT AND SATURDAY. THE BOUNDARY LAYER FLOW
IS MAINLY SOUTHEASTERLY THROUGH THE PERIODS. FOR MOISTURE...BOTH
MODELS CONTINUE TO SHOW PLENTY OF DEEP MOISTURE FOR THE FORECAST
AREA THURSDAY NIGHT THROUGH FRIDAY NIGHT. SATURDAY DRIES OUT A BIT
BUT THERE IS STILL QUITE A BIT AROUND. THE PRECIPITABLE WATER
VALUES ARE IN THE 1.40 TO 1.50 INCH RANGE THURSDAY NIGHT...THE 1.00
TO 1.35 INCH RANGE FRIDAY AND FRIDAY NIGHT...AND RIGHT AROUND 1.00
INCH ON SATURDAY. BOUNDARY LAYER DEW POINTS ARE IN THE THE 55 TO 65
F DEGREE RANGE FROM THURSDAY NIGHT THROUGH SATURDAY FOR THE PLAINS
AND FOOTHILLS. FOR THE MOST PART...A DECENT THETA-E AXIS COVERS THE
FORECAST AREA THROUGH SATURDAY. CROSS SECTIONS SHOW DECENT
POTENTIAL INSTABILITY. THE CAPE IS VERY MINIMAL THURSDAY EVENING
...WITH NONE OVER MUCH OF THE FORECAST AREA. ON FRIDAY IT IS PRETTY
DECENT AND WIDESPREAD...ALTHOUGH LAPSE RATE FIELDS INDICATE A FAIRLY
STRONG CAP IN PLACE...ESPECIALLY OVER THE THE EASTERN PLAINS. THE
CAPE VALUES ARE HIGHEST FOR LATE DAY SATURDAY...BUT THERE IS STILL A
CAP OVER THE EAST. THE QPF FIELDS HAVE MEASURABLE RAINFALL OVER THE
FORECAST AREA THURSDAY NIGHT INTO FRIDAY NIGHT AND MORE SATURDAY
AFTERNOON. THE MOST IS INDICATED ON FRIDAY AFTERNOON. FOR POPS
...WILL GO WITH 10%-30%S THURSDAY EVENING/NIGHT...LOWEST OVER THE
NORTHEAST PLAINS. FOR LATE DAY FRIDAY AND SATURDAY...10%-40%S
...LOWEST OVER THE NORTHEAST CORNER. FOR TEMPERATURES...FRIDAYS
READING ARE 2-5C WARMER THAN THURSDAYS. SATURDAYS HIGHS ARE 2-4C
WARMER THAN FRIDAYS. FOR THE LATER DAYS...SUNDAY THROUGH
WEDNESDAY...THE UPPER RIDGE FLATTENS A BIT MONDAY AND MONDAY NIGHT
WITH A TROUGH TO THE NORTH. FOR TUESDAY AND WEDNESDAY...THE RIDGE
AXIS MOVES FURTHER WEST. MOISTURE IS PRETTY DECENT SUNDAY AND
MONDAY...BUT DRIES OUT SOMEWHAT ON TUESDAY AND WEDNESDAY.
TEMPERATURES LOOK TO BE AT A TAD ABOVE SEASONAL NORMALS.
&&
.AVIATION...THUNDERSTORMS ARE LIKELY THIS EVENING...AND THEY WILL
MOVE SLOWLY...SO ANOTHER ROUND OF BRIEF IFR CONDTIONS WILL BE
POSSIBLE THIS EVENING...ALONG WITH OUTFLOW WINDS OF 25 TO 35 KTS.
THE GREATEST THREAT WILL BE 23Z TO 02Z. STORMS WILL SLOWLY END
AFTER MIDNIGHT...WITH ISOLATED SHOWERS POSSIBLE OVERNIGHT.
&&
.BOU WATCHES/WARNINGS/ADVISORIES...FLAS FLOOD WATCH 22Z-06Z TONIGHT
FOOTHILLS...URBAN CORRIDOR...PALMER DIVIDE...AND WESTERN SOUTH
PLATTE BASIN...ZONES 35>47.
&&
RTG/RJK
Hazardous weather outlook, Aug 6, 10:14 AM MST, 8 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1114 AM MDT WED AUG 06 2008
COZ030>051-071200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1114 AM MDT WED AUG 06 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.
.DAY ONE...TODAY AND TONIGHT
...FLASH FLOOD WATCH IN EFFECT FOR THE FOOTHILLS...URBAN CORRIDOR...
PALMER DIVIDE AND WESTERN PLATTE BASIN 4PM TO MIDNIGHT...
THE STAGE IS SET TODAY FOR A MOIST AND UNSTABLE AIRMASS TO PROMOTE
SCATTERED SLOW MOVING THUNDERSTORMS. THE STORMS WILL DEVELOP FIRST
EARLY THIS AFTERNOON OVER THE HIGHER TERRAIN...THEN SPREAD TO THE
PALMER DIVIDE AND URBAN CORRIDOR LATER THIS AFTERNOON...AND THE
EASTERN PLAINS TONIGHT. AN UPPER TROUGH IN UTAH WILL MOVE TO
NORTHEAST COLORADO THIS EVENING...PROVIDING ADDITIONAL LIFT TO THE
SITUATION. DEWPOINTS IN THE MID TO UPPER 50S SHOULD HOLD STEADY
TODAY...SO LOW LEVEL MOISTURE IS READILY AVAILABLE. FOR THESE
REASONS THE HIGHEST THREAT TODAY WILL BE FOR LOCALLY HEAVY RAIN AND
POSSIBLE FLOODING...ESPECIALLY IN AND NEAR THE FOOTHILLS. A FLASH
FLOOD WATCH WILL BE IN EFFECT FROM 3PM TO MIDNIGHT FOR THE
FOOTHILLS...URBAN CORRIDOR...PALMER DIVIDE...AND SOUTH PLATTE BASIN
TO MORGAN AND WELD COUNTIES. THUNDERSTORMS ARE EXPECTED TO LINGER
LATE TONIGHT...AND DEPENDING ON THE DEVELOPMENT THE WATCH COULD BE
EXTENDED PAST MIDNIGHT AND TO THE NORTHEAST CORNER OF THE STATE.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THE CHANCE OF SHOWERS AND THUNDERSTORMS WILL CONTINUE OVER THE
MOUNTAINS AND FOOTHILLS THROUGH THE PERIOD. THERE WILL BE A SLIGHT
CHANCE OF SHOWERS AND THUNDERSTORMS FOR THE PLAINS. TEMPERATURES
WILL HOVER AROUND SEASONAL NORMALS THROUGH THE PERIOD.
.SPOTTER INFORMATION STATEMENT...
FORMAL SPOTTER ACTIVATION IS NOT ANTICIPATED...BUT SPOTTER REPORTS
OF HEAVY RAIN WILL BE VERY HELPFUL THIS AFTERNOON AND EVENING.
RTG/RJK
Flash Flood, Weld
- When
- August 6, 6:55 PM MST to 10:00 PM MST
- Where
- Weld County, 2.22 mi ESE of Firestone J Bar B Ar to 6.37 mi E of Severance
- Cause
- Heavy Rain
- Property damage
- $50,000
- Crop damage
- $25,000
- Reported by
- County Official
- Coordinates
- 40.190, -104.890
Heavy rain caused flash flooding in Greeley. Many roads in and around town were either flooded or washed out. Floodwaters along 10th Street, the main thoroughfare in Greeley, had anywhere from 1 to 3 feet of water covering the roadway. Several cars were stalled in the floodwaters. Extensive flooding was also observed in Evans, along U.S. Highways 34 and 85. The rain flooded the basement of Greeley City Hall, along with numerous other homes and businesses in the city.
Flash Flood, Washington
- When
- August 6, 9:30 PM MST to 10:00 PM MST
- Where
- Washington County, 4.21 mi W of Messex to 1.48 mi W of Pinneo
- Cause
- Heavy Rain
- Property damage
- $10,000
- Crop damage
- $10,000
- Reported by
- Newspaper
- Coordinates
- 40.380, -103.460
Heavy rain caused considerable damage to several county roads and culverts south of Akron.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, August 6 to 8, 20082 deaths · 1 event
- Flash Flooding and Flood in Vermont, August 6, 2008$1.1 million · 5 events
- Damaging Wind in New Jersey, August 6, 2008$335,000 · 78 kt wind · 1 event
- Damaging Winds in South Carolina, August 6, 2008$80,000 · 60 kt wind · 9 events
- Hail and Damaging Winds in Massachusetts, August 6, 2008$68,000 · 50 kt wind · 9 events
- Hail and Damaging Winds in Tennessee, August 6, 2008$54,000 · 70 kt wind · 13 events
- Damaging Wind in Wisconsin, August 6, 20084 injured · $20,000 · 50 kt wind · 1 event
- Flash Flood and Damaging Winds in Arizona, August 6, 2008$31,000 · 56 kt wind · 3 events
- Lightning Strike in Colorado, August 6, 2008$30,000 · 1 event
- Flash Flooding and Damaging Winds in Colorado, August 6 to 8, 2008$12,000 · 65 kt wind · 6 events
- Flash Flooding in Utah, August 6 to 8, 20088 events
- Damaging Winds in South Carolina, August 6, 200852 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 124922, 125276.